Alert archive / Minnesota / Beach Hazards Statements in 2016
Beach Hazards Statement 11, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 11, 2016, 10:03 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2016, 10:03 AM CDT (15:03 UTC)
- Expired
- Aug 11, 2016, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -561 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404 WHUS43 KDLH 111503 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1003 AM CDT THU AUG 11 2016 MNZ037-WIZ001-120000- /O.NEW.KDLH.BH.S.0011.160811T1503Z-160812T0000Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 1003 AM CDT THU AUG 11 2016 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ STEWART
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 11, 6:55 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 11, 6:55 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Duluth MN 655 AM CDT THU AUG 11 2016 .UPDATE... Issued at 655 AM CDT Thu Aug 11 2016 Updated for the new 18Z Aviation Discussion below. UPDATE Issued at 531 AM CDT Thu Aug 11 2016 Updated POPs/weather for today to reflect radar and latest short- range guidance. Except for a tiny area of southwest Koochiching county where some training may have produced minor flooding early this morning, the area of rainfall across north-central Minnesota has been fairly dismal with just about all of it dissipated at of 5:00am this morning. There are showers with embedded thunderstorms in central MN is moving northeast towards northwest Wisconsin this morning, but we're just not seeing the rain rates to support any kind of widespread flooding threat. In coordination with neighboring offices we've decided to cancel the flash flood watch early. There is still a threat for heavy rainfall and flood advisories may be needed through mid-morning in some parts of northwest Wisconsin, but the risk for life- threatening flash flooding has diminished because the current environment just does not support it. && .SHORT TERM...(Today through Friday) Issued at 249 AM CDT Thu Aug 11 2016 Additional rainfall expected overnight into Thursday but confidence in coverage and amounts is somewhat low. Precipitation chances taper off late Thursday but still a low chance for showers continuing into Friday. Temperatures seasonable today and tomorrow. On the synoptic scale a mature low over southern Saskatchewan will progress eastward into Manitoba today into tomorrow, centered over the Manitoba/northwest Ontario province line by 00z Saturday. At this time the 500mb trough axis will be across the eastern Dakotas/western MN state line, with southwesterly flow at mid to low levels ahead of the trough axis today and tomorrow. Thus, the Northland will remain within the warm sector of this low and while there will not be excellent large-scale forcing besides a bit of warm air advection today and tonight, there will remain some instability and thus a chance for showers and a few storms through today and tonight, ending only as cooler air advects in from the west on Friday. While guidance is in very good agreement of the large-scale features over the next 36 hours, the finer details remain a challenge. Early this morning the focus for the most intense precipitation was across southern Minnesota with a wide-spanning rain shield with embedded thunder pushing east across northwest Minnesota, the remnants of stronger storms that developed in eastern North Dakota yesterday evening. The convection across southern Minnesota had remained a plausible scenario through the past few forecasts as we dismissed some of the far-northern MN heavy rainfall scenarios from some guidance in the lead up to this event. This convection in southern Minnesota is limiting the best moisture transport into north-central Minnesota and thus precipitable water values not as high as originally anticipated. While there's still ample moisture, it does not look to be to the extreme originally expected, and thus the flooding risk is slightly diminished. Short-range guidance has been a mess with the convection this morning, which is really not all too surprising given the complexity of the situation. Our local WRF and much of the high-res guidance is indicating the strongest storms are possible across NW Wisconsin early this morning before quickly clearing out. There is not much of a source for large-scale subsidence over northern Minnesota, so have a hard time believing at least light to moderate rain won't continue across northeast Minnesota this morning as the area of rain moves in. About 500-1000 j/kg MUCAPE and a 20-30kt southerly LLJ still in place so cannot rule out localized flooding due to training storms through the morning, thus will continue the flash flood watch at least through the early morning hours. In fact, this watch may need to be expanded farther into northwest Wisconsin if the strong storms over southwest MN move northeast - something indicated by some of the short-range guidance and completely plausible given the wind field. This afternoon think the main area of convection clears out with scattered showers/storms through the day. Flash flood threat should be over, with these storms simply producing heavy rain, a few gusts to 20-30mph, and occasional lightning. Threat for showers diminishes further Friday across central MN as some cooler air advection develops. This morning an additional 1-2" is possible, but think most locations will only receive an additional inch. Locally higher amounts possible, with the best risk for this east of I-35. Rainfall amounts after this morning will be light - on average a tenth or two at most with some locally higher amounts up to an inch possible if any strong storms develop. .LONG TERM...(Friday night through Wednesday) Issued at 249 AM CDT Thu Aug 11 2016 The Northland will begin the period in cool northwest flow Friday night. There will be an inverted trough will stretch from the northern Great Lakes to central Manitoba, and an upper level low will be over the border area between Manitoba and far northwest Ontario. The upper low will shift east into Ontario early this weekend. Its passing upper level trough through the Northland will provide synoptic lift to help generate scattered/broken cumulus across the Northland Saturday. Isolated showers and weak storms are possible across northern Minnesota. Highs will be in the low to middle 70s. Surface high pressure will build into the Northland over the latter half of the weekend, providing sunnier skies for Sunday. Highs will be in the middle 70s. Warm southerly flow will develop early next week, with highs building to the upper 70s and low 80s. The return of the heat and humidity will provide a stretch of more unsettled weather for the middle of the week. The GFS, ECMWF, and Canadian models are indicating a low pressure trough (or weak cold front) will pass through the Northland sometime late Monday night through Tuesday night, providing the next best opportunity for showers and thunderstorms. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 655 AM CDT Thu Aug 11 2016 The widespread LIFR/IFR conditions across northeast Minnesota and northwest Wisconsin, as of around dawn this morning, will gradually lift and scatter back to VFR this afternoon. High clouds associated with storms last evening and overnight need to move out of the region to help the sun eat away at the low stratus layer. The ceilings and visibility may take the longest to improve at KDLH because of the cool and humid east flow from Lake Superior. Previous forecasts had showers and storms, but the models are backing off on additional precipitation for today. Felt comfortable trending the forecasts drier, but keep in mind there will be low chances of showers and storms through this evening. There could be deteriorating conditions again tonight, especially near KDLH and KHYR, where fog could develop by the wee hours of the morning. && .PRELIMINARY POINT TEMPS/POPS... DLH 76 63 79 59 / 70 30 20 10 INL 77 62 77 55 / 50 20 50 20 BRD 80 64 80 59 / 60 30 10 10 HYR 82 65 81 58 / 70 40 20 10 ASX 80 64 80 60 / 70 40 20 10 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...Small Craft Advisory until 10 AM CDT this morning for LSZ141>145. && UPDATE...Grochocinski SHORT TERM...JJM LONG TERM...Grochocinski AVIATION...Grochocinski
Hazardous weather outlook, Aug 11, 3:09 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 309 AM CDT THU AUG 11 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121100- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 309 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH THE MORNING ACROSS THE NORTHLAND...SOME OF WHICH COULD PRODUCE VERY HEAVY RAIN RATES LEADING TO LOCALIZED FLASH FLOODING. ADDITIONAL ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED WEAK THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTHERN MINNESOTA SATURDAY AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN MONDAY NIGHT THROUGH WEDNESDAY. THE TIME RANGE WILL LIKELY BE REFINED AND NARROWED AS THE WEATHER MODELS COME INTO BETTER AGREEMENT CONCERNING THE TIMING OF WHEN A WEAK COLD FRONT PASSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT BUT STORM TOTAL RAINFALL MEASUREMENTS ARE APPRECIATED. LSZ121-140>148-121100- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 309 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR FRIDAY. THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR MONDAY NIGHT THROUGH WEDNESDAY. THE TIME RANGE WILL LIKELY BE REFINED AND NARROWED AS THE WEATHER MODELS COME INTO BETTER AGREEMENT CONCERNING THE TIMING OF WHEN A WEAK COLD FRONT PASSES THROUGH THE REGION. JJM MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Local storm report, Aug 11, 8:44 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
844 AM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 6 ENE PATZAU 46.53N 92.12W
08/11/2016 M1.23 INCH DOUGLAS WI TRAINED SPOTTER
REPORTED AT PATTISON STATE PARK WP433 DAM.
&&
NWS DULUTH MN
IRIS SYSTEMThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:20 PM CDT | Special Weather Statement | DLH | Pine | 25 min |
| Aug 10, 7:33 PM CDT | Flash Flood Warning | DLH | Lake | 3 hr |
| Aug 10, 9:57 PM CDT | Flash Flood Warning | DLH | Lake | 4 hr |
| Aug 11, 3:15 AM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Aug 11, 3:53 AM CDT | Areal Flood Advisory | DLH | Koochiching | 112 min |
| Aug 10, 7:52 PM CDT | Special Weather Statement | DLH | Burnett | 23 min |
| Aug 10, 8:09 PM CDT | Special Weather Statement | DLH | Burnett | 51 min |
| Aug 10, 8:55 PM CDT | Special Weather Statement | DLH | Washburn | 50 min |
| Aug 11, 1:05 AM CDT | Areal Flood Advisory | DLH | Iron | 4 hr |
Nearby
Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.